What are the possible complications of MDMA toxicity?

Updated: Dec 20, 2017
  • Author: In-Hei Hahn, MD, FACEP, FACMT; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

Hyperthermia and the risk of serotonin syndrome can result in increased mortality with complications of disseminated intravascular coagulation, rhabdomyolysis, and acute kidney injury. Institute general cooling measures and treat rhabdomyolysis with generous intravenous hydration and alkalinization of the urine.

Monitor hyponatremia as a result of the syndrome of inappropriate antidiuretic hormone secretion (SIADH) and excessive water intake for resultant cerebral edema and seizures. In severe cases, administration of 3% saline and furosemide may be indicated to correct the hyponatremia, but at a rate no greater than 0.5-1 mEq/L/h.

As with any amphetamine, the risk of stroke, cardiac arrhythmia, and heart failure always is possible. The risk is especially high in patients with congenital abnormalities (eg, arteriovenous malformations, cardiomyopathy) or underlying heart and pulmonary disease.

Although the causal relationship between MDMA and liver toxicity has not been shown definitively, case reports document hepatotoxicity resulting in self-limited hepatitis and fulminant liver failure following MDMA use.

Always keep in mind the possibility of other drug ingestions. MDMA users often co-ingest other drugs, and ecstasy tablets can also contain other drugs. Heroin, ketamine, cocaine, alcohol, and marijuana have been implicated, and the patient may present with a mixed toxidromic clinical picture.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!